Ibuprofen and bleeding risk after tonsillectomy


  • Mary Corcoran
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

New findings suggest that ibuprofen may increase the risk of severe bleeding after paediatric tonsillectomy with or without adenoidectomy; however, researchers say more studies on the subject are needed. 

The multi-centre, double-blind non-inferiority trial randomised 741 children undergoing tonsillectomy alone or tonsillectomy with adenoidectomy to receive ibuprofen (10 mg/kg) or paracetamol (15 mg/kg) every six hours for the first nine post-operative days.

The primary outcome was type 3 bleeding, defined as bleeding requiring operative intervention.

Of the 741 children enrolled, 688 children received the study medication. The rate of bleeding requiring operative intervention was 1.2 per cent in the paracetamol group and 2.9 per cent in the ibuprofen group. There were no significant adverse events or deaths.

The study concluded that the possibility that ibuprofen causes more severe haemorrhage than paracetamol when used in this setting could not be excluded.

Writing in JAMA Otolaryngology-Head and Neck Surgery, the authors said, “this finding should be taken into consideration when selecting a post-operative analgesic regimen. More research is needed to determine whether ibuprofen results in increased bleeding when it is used for a shorter duration, less frequently, or as part of a multi-drug post-operative analgesic regimen."

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit